MAUDE Adverse Event Report: COVIDIEN RAPIDCROSS; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COVIDIEN RAPIDCROSS; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number A14BX040210170
Medical Device Problem Codes Burst Container or Vessel (1074); Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation summary: the rapidcross pta rapid exchange balloon dilatation catheter was received for evaluation.Not all components of the rapidcross dilatation catheter are accounted for: guidewire lumen, four radiopaque marker bands, distal balloon bond balloon material, and distal tip were not returned.It was noted that the proximal balloon material was separated from the rapidcross dilatation catheter.The distal end of the balloon chamber material exhibited a radial like tear.The proximal end of the segment that includes balloon material, includes a small amount of guidewire lumen material.The returned balloon chamber material was received in a post-inflation profile.The proximal end of the balloon chamber material exhibit bunching.Approximately 135mm of the 210mm length balloon chamber material was returned.Approximately 75mm of the balloon chamber material distal end was not returned for evaluation.The overall length of the returned catheter was measured and the green inflation lumen catheter material is approximately 154cm in length.The catheter material exhibits necking down and tensile stretching.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The physician was attempting to use a rapid cross balloon to treat a severely calcified cto (chronic total occlusion-100%) in the distal left tibial/popliteal trunk and peritoneal artery.The artery diameter was 3 mm with a severe degree of tortuosity.The patient¿s anatomy was described as very steep with a highly tortuous iliac and iliac horn.The device was removed from its packaging and inspected with no issues noted.The device was prepped as per the ifu.A 7 french non-medtronic sheath was used in the procedure and a non-medtronic guidewire.No embolic protection was used.The physician was met with severe resistance during advancement and the balloon could not cross the lesion.The device did not pass through a previously-deployed stent and no excessive force was used.The device was inflated using a medtronic inflation device.The balloon was reported to have burst.Upon removal through the sheath, the balloon got stuck and would not pass through the severely tortuously bent sheath.The physician pulled and the shaft of the balloon became detached and trapped in the distal part of the sheath.The sheath had to be removed along with balloon lodged inside it.All components of the device were retrieved in this manner.Multiple unsuccessful attempts were made to cross the lesion which was ap proximately 5cm from the ankle.It was reported that balloon angioplasty was used up to the cto.No patient injury was reported.

Brand Name
RAPIDCROSS
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COVIDIEN
4600 nathan lane north
plymouth MN 55442
MDR Report Key7354008
Report Number2183870-2018-00161
Device Sequence Number1741129
Product Code LIT
UDI-Device Identifier00821684067963
UDI-Public00821684067963
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K130911
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/07/2021
Device Catalogue NumberA14BX040210170
Device Lot NumberA577761
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/14/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/19/2018
Initial Report FDA Received Date03/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age87 YR
Patient Weight104